Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 232, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 18, 2020, 4:41 PM EDT for Paulding County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2020, 4:41 PM EDT (20:41 UTC)
- Expired
- Jul 18, 2020, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Paulding County, GA
The radar
The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:45 PM EDT | TSTM WND DMG | 2 Ne New Georgia, GA | POWER LINES REPORTED DOWN NEAR THE INTERSECTION OF VILLA RICA HWY AND PINE SHADOWS DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933
WUUS52 KFFC 182041
SVRFFC
GAC223-182115-
/O.NEW.KFFC.SV.W.0232.200718T2041Z-200718T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
441 PM EDT Sat Jul 18 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Paulding County in northwestern Georgia...
* Until 515 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located near New Georgia,
or near Dallas, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dallas, Hiram and New Georgia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3390 8494 3390 8479 3383 8472 3383 8473
3377 8483 3377 8485 3382 8500
TIME...MOT...LOC 2040Z 133DEG 0KT 3384 8484
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:46 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 18, 3:46 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 346 PM EDT Sat Jul 18 2020 .SHORT TERM /Tonight through Sunday Night/... Scattered showers and thunderstorms popping up across the state this afternoon should continue through the evening hours before diminishing for the night. These storms so far have not reached severe criteria yet but there are a few strong ones. Mainly seeing brief periods of of heavy rain, gust to 30kt, and lightning. Weak surface and Mid and upper level ridge remains in place through the short term and should help to keep these storms from getting to strong. The Mid to upper level ridging is centered mainly across N GA right over the deeper lower level moisture moving in from the NE. Warm temps aloft between area also limiting available energy for storms. This should continue through the short term so will pretty much see a repeat of this Sunday afternoon/evening. Daytime high temps remain mainly in the 90s with 80s in the the NE GA mountains. Low temps will continue in the 70s. 01 .LONG TERM /Monday through Saturday/... High pressure and weak zonal flow will remain in place for most of the forecast period. High pressure aloft will keep us in a hot an humid pattern fueling afternoon thunderstorms. Wednesday appears most likely to contain strong thunderstorms across northern Georgia as a weak impulse moves through. That being said, the heat will provide enough instability each day for the occasional pulse convective storm to become strong to severe with damaging winds being the primary threat. By Friday, a cold front will sink into the Tennessee River Valley. This front will act more like as a moisture gradient boundary, as it won't actually provide much in the way of relief from the hot temperatures. Right now, models are showing the front stalling in Tennessee increasing precip chances for Northern Georgia before sliding off to the east. The heat is going to be the big story for the week. Temperatures will run 3 to 4 degrees above normal for the week. Highs will remain in the low to mid 90s. Heat indices could be as high as 105 in central Georgia by Tuesday of next week, while widespread low 100's are likely. The afore mentioned boundary should take some of the edge off the heat indices as things dry out a little bit but the heat will remain. Vaughn && .AVIATION... 18Z Update... SHRA/TSRA popping up across the area and should see TAF sites affected over the next few hours. Should see these showers continue through Thu evening hours before diminishing after sunset. Will see another round Sunday afternoon. Ceilings should be mainly VFR except in and around SHRA/TSRA where you will see MVFR ceilings this afternoon and Sunday afternoon. Winds will stay out of the W to NW at 10kt or less. Will see some VRB gust in the 20-30kt range in and around convective activity. //ATL Confidence...18Z Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 74 95 74 96 / 30 40 20 30 Atlanta 74 92 75 94 / 30 40 20 30 Blairsville 68 86 68 89 / 30 60 30 40 Cartersville 73 94 73 95 / 30 40 20 20 Columbus 75 96 76 98 / 10 30 10 40 Gainesville 73 92 73 93 / 30 40 30 30 Macon 73 96 75 97 / 10 20 10 30 Rome 73 94 73 96 / 20 40 20 20 Peachtree City 72 93 73 95 / 20 40 20 30 Vidalia 74 96 75 97 / 5 20 10 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...01 LONG TERM....Vaughn AVIATION...01
Hazardous weather outlook, Jul 18, 11:48 AM EDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1148 AM EDT Sat Jul 18 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1148 AM EDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are expected, mainly during the afternoon and evening. A few strong thunderstorms are possible with strong, gusty winds, frequent lightning and locally heavy rain. Heat index values of 97 to 104 degrees can be expected over much of the area outside of the mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday... For Sunday and Monday, isolated to scattered thunderstorms are expected across the area during the afternoon and evening hours. A few strong storms are possible with strong, gusty winds, frequent lightning, small hail and locally heavy rainfall. For Tuesday through Friday, Scattered to numerous thunderstorms are expected across the area. A few storms may be strong to severe with damaging winds, frequent lightning, hail and locally heavy rainfall. Heat index values of 100 to 105 degrees can be expected over much of the area outside of the mountains through Friday.
In the hours before
Special weather statement, Jul 18, 1:59 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
159 PM EDT Sat Jul 18 2020
GAZ038-039-181830-
Wilkes GA-Oglethorpe GA-
159 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 230 PM EDT...
At 158 PM EDT...a strong thunderstorm was over Norman, or 11 miles
south of Middleton. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Tignall, Jacksons Crossroads, Mallorysville, Delhi and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3384 8278 3392 8289 3400 8290 3400 8288
3398 8286 3398 8285 3399 8284 3397 8278
3397 8275 3399 8272 3390 8266
TIME...MOT...LOC 1758Z 222DEG 3KT 3394 8278
WIND...40MPHSpecial weather statement, Jul 18, 2:22 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Sat Jul 18 2020
GAZ011-019-181845-
Chattooga GA-Floyd GA-
222 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
SOUTHWESTERN FLOYD COUNTIES UNTIL 245 PM EDT...
At 221 PM EDT...a strong thunderstorm was near Coosa, or 8 miles
northwest of Rome. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Rome, Coosa and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3441 8536 3434 8519 3416 8527 3416 8543
3418 8544 3432 8547
TIME...MOT...LOC 1821Z 027DEG 1KT 3432 8532
WIND...40MPHSpecial weather statement, Jul 18, 2:30 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Sat Jul 18 2020
GAZ001-002-181900-
Walker GA-Dade GA-
230 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
300 PM EDT...
At 230 PM EDT...a strong thunderstorm was over Cooper Heights, or 7
miles northwest of Lafayette. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lafayette, Chickamauga, Linwood, Cooper Heights, Noble and Rock
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3491 8541 3483 8521 3466 8526 3469 8542
3477 8552
TIME...MOT...LOC 1830Z 027DEG 1KT 3479 8536
WIND...40MPHSpecial weather statement, Jul 18, 3:45 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Sat Jul 18 2020
GAZ012-020-182015-
Gordon GA-Bartow GA-
345 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GORDON AND NORTHWESTERN
BARTOW COUNTIES UNTIL 415 PM EDT...
At 345 PM EDT...a strong thunderstorm was over Folsom, or 9 miles
southeast of Calhoun...moving northwest at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Calhoun, Adairsville, Sonoraville and Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3435 8474 3428 8492 3442 8502 3449 8492
3451 8480
TIME...MOT...LOC 1945Z 152DEG 5KT 3438 8487
WIND...40MPHSpecial weather statement, Jul 18, 4:26 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 PM EDT Sat Jul 18 2020
GAZ030-031-041-182100-
Polk GA-Haralson GA-Paulding GA-
426 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHEASTERN
HARALSON AND PAULDING COUNTIES UNTIL 500 PM EDT...
At 425 PM EDT...a line of strong thunderstorms was along a line
extending from Eubank Lake to near New Georgia. These storms were
nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dallas, Hiram, Braswell, Yorkville, Eubank Lake, New Hope, Antioch
and Van Wert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3398 8478 3382 8479 3384 8512 3400 8524
TIME...MOT...LOC 2025Z 156DEG 2KT 3387 8509 3385 8485
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:59 PM EDT | Special Weather Statement | FFC | Wilkes | 31 min |
| Jul 18, 2:22 PM EDT | Special Weather Statement | FFC | Floyd | 23 min |
| Jul 18, 2:30 PM EDT | Special Weather Statement | FFC | Walker | 30 min |
| Jul 18, 3:45 PM EDT | Special Weather Statement | FFC | Gordon | 30 min |
| Jul 18, 4:26 PM EDT | Special Weather Statement | FFC | Paulding, Polk | 34 min |
| Jul 18, 4:51 PM EDT | Special Weather Statement | FFC | Fulton | 24 min |
| Jul 18, 5:01 PM EDT | Special Weather Statement | FFC | Douglas | 29 min |
| Jul 18, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton, Paulding | 41 min |
| Jul 18, 5:11 PM EDT | Special Weather Statement | FFC | Gwinnett | 34 min |
| Jul 18, 5:36 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, DeKalb, Fulton, Gwinnett | 39 min |
| Jul 18, 5:37 PM EDT | Special Weather Statement | FFC | Barrow | 23 min |
| Jul 18, 6:08 PM EDT | Special Weather Statement | FFC | Barrow | 37 min |
| Jul 18, 6:17 PM EDT | Special Weather Statement | FFC | Newton | 28 min |
| Jul 18, 6:19 PM EDT | Flash Flood Warning | FFC | Barrow, Gwinnett, Hall, Jackson | 4 hr |
| Jul 18, 6:34 PM EDT | Special Weather Statement | FFC | Newton | 26 min |
| Jul 18, 6:46 PM EDT | Special Weather Statement | FFC | Coweta | 29 min |
| Jul 18, 7:00 PM EDT | Special Weather Statement | FFC | Newton | 30 min |
| Jul 18, 7:14 PM EDT | Special Weather Statement | FFC | Heard | 31 min |
| Jul 18, 7:17 PM EDT | Special Weather Statement | FFC | Henry | 28 min |
| Jul 18, 7:35 PM EDT | Special Weather Statement | FFC | Putnam | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.